Pharmacy technicians get medications together for the morning rush.
Pharmacy tech checking quantity of medication for customers
ALBANY, GA (WALB) -
Maintenance medications used to treat high cholesterol or diabetes are some of the most common drugs found in children when it comes to accidental ingestion.
Drugs like Metformin can cause seizures or even death in those who are not diabetic. Between the years 2001 to 2009 the number of adults receiving lipid-lowering medications or beta-blockers rose and so did the number of poisonings among children by 30 percent. The study says kids 5 and under are at the highest risk closely followed by teens.
Pharmacist Ed Dozier from U-Save-It Pharmacy in Albany says "Children get into things you don't always think they can get into, so you have to be very careful not only to keep them in the child proof container but to keep them out of reach and out of sight as well." He also says emphasizing the importance and respect of the medication is vital.
Some signs you can look for if you suspect your child might have accidentally taken your medication are changes in their behavior such as hyper-excitement, an effect from a stimulant drug or vomiting. The FDA is looking for new ways to inform parents about risks and they stress locking up bottles is one way to assure your kid's safety.